Azithromycin ototoxicity

Author: korob2001 Date of post: 07-Feb-2019
<i>Azithromycin</i> <i>ototoxicity</i> - MedHelp

Azithromycin ototoxicity - MedHelp

By Barry Keate Ototoxic medications are those that are toxic to the cochlea or vestibular (balance) structures in the ear. These medications have the potential to cause hearing loss, tinnitus and/or dysequilibrium such as dizziness and vertigo. Ototoxicity came to the forefront of clinical attention with the discovery of streptomycin in 1944. Streptomycin was successfully used in the treatment of tuberculosis; however, a large number of patients were found to develop irreversible cochlear and vestibular dysfunction. Ototoxicity was also shown with the later development of other aminoglycoside antibiotics. Today, many well known pharmaceutical agents have been shown to have toxic effects on the cochleovestibular system. The list includes aminoglycosides and other antibiotics, platinum-based chemotherapy medications, salicylates, quinine and loop diuretics. Access to society journal content varies across our titles. If you have access to a journal via a society or association membership, please browse to your society journal, select an article to view, and follow the instructions in this box. Contact us if you experience any difficulty logging in.

<i>Azithromycin</i>, clarithromycin, and telithromycin - UpToDate

Azithromycin, clarithromycin, and telithromycin - UpToDate

Ototoxicity is the property of being toxic to the ear (oto-), specifically the cochlea or auditory nerve and sometimes the vestibular system, for example, as a side effect of a drug. The effects of ototoxicity can be reversible and temporary, or irreversible and permanent. Ototoxic drugs include antibiotics such as gentamicin, loop diuretics such as furosemide and platinum-based chemotherapy agents such as cisplatin. A number of nonsteroidal anti-inflammatory drugs (NSAIDS) have also been shown to be ototoxic. Ototoxicity typically results when the inner ear is poisoned by medication that damages the cochlea, vestibule, semi-circular canals, or the auditory/ vestibulocochlear nerve. The damaged structure then produces the symptoms the patient presents with. Ototoxicity in the cochlea may cause hearing loss of the high-frequency pitch ranges or complete deafness, or losses at points between. The vestibule and semi-circular canal are inner-ear components that comprise the vestibular system. Any drug with the potential to cause toxic reactions to structures of the inner ear, including the cochlea, vestibule, semicircular canals, and otoliths, is considered ototoxic. Drug-induced damage to these structures of the auditory and balance system can result in hearing loss, tinnitus, and dysequilibrium or dizziness. The propensity of specific classes of drugs to cause ototoxicity has been well established, and over 100 classes of drugs have been associated with ototoxicity. Ototoxicity came to the forefront of clinical attention with the discovery of streptomycin in 1944. Streptomycin was used successfully in the treatment of tuberculosis; however, a substantial number of treated patients were found to develop irreversible cochlear and vestibular dysfunction. These findings, coupled with ototoxicity associated with later development of other aminoglycosides, led to a great deal of clinical and basic scientific research into the etiology and mechanisms of ototoxicity. Today, many well-known pharmacologic agents have been shown to have toxic effects to the cochleovestibular system.

<i>Azithromycin</i> and Tinnitus? Tinnitus Talk Support Forum
Azithromycin and Tinnitus? Tinnitus Talk Support Forum

Azithromycin and Tinnitus. I was given azithromycin by my doctor. Ototoxicity means the medicine causes physical auditory damage which some drugs do. Azithromycin, an azalide antibiotic, rarely causes ototoxicity. According to the few reports in existence, azithromycin-induced ototoxicity occurred following prolonged high-dose therapy in patients with acquired immunodeficiency syndrome and resulted in a reversible sensorineural hearing loss. We present a case of irreversible sensorineural hearing loss due to azithromycin ototoxicity in an otherwise healthy

Azithromycin ototoxicity
Rating 4,4 stars - 895 reviews